Get your full text copy in PDF
Kinjal Kasbawala, George A. Stamatiades, Sachin K. Majumdar
(School of Medicine, Saba University, Saba, Netherlands Antilles)
Am J Case Rep 2020; 21:e921536
Sodium glucose co-transporter 2 (SGLT2) inhibitors have become an appealing treatment for diabetes due to their favorable cardiac and renal outcomes. However, reports continue to emerge describing potentially life-threatening adverse events such as Fournier’s gangrene and diabetic ketoacidosis associated with their use. Herein, we present a case of simultaneous Fournier’s gangrene and diabetic ketoacidosis after initiation of treatment with canagliflozin.
CASE REPORT: A 37-year-old female with diabetes presented to the hospital with a chief complaint of left gluteal pain associated with dysuria 1 month after canagliflozin was added to her regimen. On initial evaluation, the patient was afebrile and hemodynamically stable. Physical examination revealed suprapubic tenderness and induration in the left gluteal region extending to the perineum. Laboratory testing was significant for anion gap metabolic acidosis with the presence of serum ketones. Computed tomography of abdomen and pelvis revealed features suggestive of Fournier’s gangrene. The patient was treated for Fournier’s gangrene and diabetic ketoacidosis. Management included empirical antibiotic treatment, multiple surgical explorations with debridement as well as insulin infusion with aggressive fluid resuscitation. The patient was discharged with a urinary catheter, vacuum dressing, and colostomy with instructions to start a basal bolus insulin regimen and discontinue canagliflozin.
CONCLUSIONS: This is the first case describing a simultaneous occurrence of Fournier’s gangrene and diabetic ketoacidosis with SGLT2 inhibitor therapy. Considering the growing popularity of these drugs, it is important to be aware of their more serious and potentially fatal complications. It is also important to promptly terminate SGLT2 inhibitors when harmful adverse effects are suspected.